Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 124, NWS Austin/San Antonio, TX

May 14, 2008Dimmit County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 14, 2008, 9:07 PM CDT for Dimmit County, Zavala County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2008, 9:07 PM CDT (02:07 UTC)
Expired
May 14, 2008, 10:00 PM CDT
In force
53 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Dimmit County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 78 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
924 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
2159 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 150207
SVREWX
TXC127-507-150300-
/O.NEW.KEWX.SV.W.0124.080515T0207Z-080515T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
907 PM CDT WED MAY 14 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DIMMIT COUNTY...
  ZAVALA COUNTY...

* UNTIL 1000 PM CDT.

* AT 903 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR COMETA...OR
  8 MILES WEST OF CRYSTAL CITY...AND MOVING EAST AT 33 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRYSTAL CITY BY 915 PM CDT...
  LOMA VISTA BY 940 PM CDT...

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

LAT...LON 2905 9942 2851 9941 2865 10003 2890 10001
TIME...MOT...LOC 0207Z 257DEG 29KT 2873 9992

$$
1 follow-up statement
000 
WWUS54 KEWX 150225
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
925 PM CDT WED MAY 14 2008

TXC127-507-150300-
/O.CON.KEWX.SV.W.0124.000000T0000Z-080515T0300Z/
ZAVALA TX-DIMMIT TX-
925 PM CDT WED MAY 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN DIMMIT AND EASTERN ZAVALA COUNTIES...

AT 921 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CRYSTAL
CITY...MOVING EAST AT 33 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOMA VISTA BY 940 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES. IF A TORNADO IS SPOTTED... ACT
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS
A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 2893 9986 2905 9942 2851 9941 2863 9990
TIME...MOT...LOC 0225Z 257DEG 29KT 2876 9976

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:44 PM CDT, 23 minutes earlier.

Area forecast discussion, May 14, 8:44 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 PM CDT WED MAY 14 2008

.DISCUSSION...
ADJUSTED THUNDERSTORMS POSSIBILITIES PER MESO TRENDS FROM
21Z TO 01Z AND INPUT FROM VARIOUS SHORT TERM SOLUTIONS AND
00Z 925 TO 200 HPA MAPS.  AREA OF THUNDERSTORMS WILL
CONTINUE TO INCREASE ACROSS THE HILL COUNTRY AND ADJACENT
PARTS OF CENTRAL TEXAS TONIGHT.  SOME OF THESE STORMS
WILL CONTINUE TO BE SEVERE.  FURTHER SOUTH...AND AREA
OF THUNDERSTORMS EAST OF EAGLE PASS TO SOUTH OF
SAN ANTONIO WILL CONTINUE TO DEVELOP EASTWARD IN THE
NEXT FEW HOURS.  BELIEVE THE CONVECTION WILL BECOME
MORE WIDESPREAD AS IT EVOLVES TO THE EAST TONIGHT.
IN ADDITION TO STRONG WINDS AND HAIL...THESE THUNDERSTORMS
WILL PRODUCE FREQUENT DANGEROUS LIGHTNING.

WILL CONTINUE WITH TRENDS FROM FORECASTS FOR CHANCES
OF SHOWERS AND THUNDERSTORMS EVOLVING FURTHER SOUTH
THURSDAY THROUGH FRIDAY...WITH MORE STABLE CONDITIONS
FORMING OVER THE WEEKEND THROUGH THE EARLY PART OF
NEXT WEEK.

&&

.PREV DISCUSSION... /ISSUED 705 PM CDT WED MAY 14 2008/

AVIATION...ORGANIZED SHRA/TSRA WILL CONTINUE TO TRACK INTO THE
RIO GRANDE PLAINS AND MOVE EASTWARD TOWARD THE I-35 CORRIDOR. THIS
WILL AFFECT THE I-35 TAFS AFTER 04-05Z. A SLIGHT RISK OF SEVERE
STORMS WILL CONTINUE WITH THE PRIMARY THREATS BEING LARGE HAIL
AND DAMAGING WINDS...ISOLATED TORNADOES ARE ALSO A POSSIBILITY. VFR
CONDITIONS WILL GENERALLY PREVAIL EARLY IN THE EVENING WITH SCT-
BKN CU AT 3-5 THSD FEET...WITH CB BECOMING WIDESPREAD TONIGHT WITH
THESE STORMS.

PREV DISCUSSION... /ISSUED 342 PM CDT WED MAY 14 2008/

DISCUSSION...
THE ATMOSPHERE HAS DESTABILIZED WITH HEATING TODAY...WITH LITTLE-
TO-NO CAP REMAINING AND SURFACE-BASED CAPES BETWEEN 3000-4000
J/KG. CONVECTION HAS ALREADY INITIATED ALONG THE DRYLINE AND OVER
THE BURRO MOUNTAINS AND WILL MOVE EAST IN THE STEERING FLOW THIS
EVENING AND OVERNIGHT ACROSS CENTRAL AND SOUTH CENTRAL TEXAS. OUR
AREA IS ONCE AGAIN IN THE SLIGHT RISK AREA OF THE SPC DAY1
CONVECTIVE OUTLOOK...WITH LARGE HAIL BEING THE PRIMARY THREAT
(ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE). RAINFALL AMOUNTS OF
1-3 INCHES ARE POSSIBLE WITH THESE STORMS TONIGHT...SIMILAR TO
LAST NIGHT.

THE UPPER LOW WILL LIFT OUT OF SOUTHERN NEW MEXICO TONIGHT...
ACROSS THE PANHANDLE AND INTO OKLAHOMA BY EARLY THURSDAY MORNING.
A WEAK COLD FRONT WILL SLIDE DOWN INTO OUR AREA THURSDAY AND WILL
INTERACT WITH REMAINING GULF MOISTURE TO PRODUCE ANOTHER ROUND OF
THUNDERSTORMS...MAINLY ACROSS OUR EASTERN HALF. CHANCES FOR PRECIP
WILL BE CARRIED SOUTH WITH THE FRONT THURSDAY NIGHT INTO
FRIDAY. MOISTURE IN THE LOWER ATMOSPHERE WILL POOL ALONG THE RIO
GRANDE VALLEY DURING THIS PERIOD AS A 2ND UPPER LOW DROPS SOUTH
INTO NW MEXICO AND CUTS-OFF. AT SOME TIME BETWEEN SATURDAY AND
MONDAY...THIS FEATURE WILL EJECT OUT OF MEXICO AND MOVE ACROSS OUR
AREA...ALTHOUGH IN A MUCH WEAKENED STATE. THE MEDIUM RANGE MODEL
SOLUTIONS SHOW THE BEST SHOT AT PRECIP OVER THE WEEKEND ACROSS
SOUTH TEXAS...WHERE MOISTURE AVAILABILITY WILL BE GREATEST.
TEMPERATURES OVER THE WEEKEND WILL BE AT OR BELOW SEASONAL
AVERAGES THANKS TO THE POST-FRONTAL AIRMASS AND CLOUD COVER.
HOWEVER...A WARMING TREND WILL BEGIN MONDAY AND WELL CONTINUE
ABOVE NORMAL THROUGH NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  81  61  81  59 /  70  50  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  64  82  61  80  54 /  70  50  10  -   -
DEL RIO INTL AIRPORT           68  90  64  79  62 /  50  10  40  30  10
SAN ANTONIO INTL AIRPORT       68  86  62  80  58 /  50  40  20  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/03/05/JB/11/01

In the hours before

Local storm report, May 14, 8:12 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
812 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0810 PM     WALL CLOUD       1 WSW GRANITE SHOALS    30.59N  98.40W
05/14/2008                   BURNET             TX   AMATEUR RADIO

&&

EVENT NUMBER 00134

JPB
Local storm report, May 14, 8:22 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
822 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     2 ENE GRANITE SHOALS    30.60N  98.35W
05/14/2008  M63 MPH          BURNET             TX   AMATEUR RADIO

            WIND SUSTAINED 47 MPH TREE LIMBS DOWN ON SH1431 5W
            MARBLE FALLS

&&

EVENT NUMBER 00135

JPB
Local storm report, May 14, 8:29 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
829 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FUNNEL CLOUD     3 SE INKS LAKE STATE PA 30.69N  98.35W
05/14/2008                   BURNET             TX   AMATEUR RADIO

            POSSIBLY 2 FUNNEL CLOUDS SPOTTED NEAR LONGHORN CAVERNS

&&

EVENT NUMBER 00136

JPB
Local storm report, May 14, 8:42 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
842 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TORNADO          19 N BURNET             31.04N  98.23W
05/14/2008                   BURNET             TX   LAW ENFORCEMENT

            BRIEF TOUCHDOWN RIPPED TREES FROM THE GROUND AT 3707 CR
            101

&&

EVENT NUMBER 00137

JPB
Special weather statement, May 14, 8:44 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 PM CDT WED MAY 14 2008

TXZ219-220-150215-
ATASCOSA-FRIO-
844 PM CDT WED MAY 14 2008

...A STRONG THUNDERSTORM WAS AFFECTING ATASCOSA AND FRIO COUNTIES...

AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DIVOT...OR 6 MILES NORTHWEST OF DILLEY...
MOVING EAST AT 38 MPH.

THIS STORM WILL BE NEAR...
  DERBY BY 850 PM CDT.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
Local storm report, May 14, 8:46 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
846 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FUNNEL CLOUD     4 WSW DILLEY            28.64N  99.23W
05/14/2008                   FRIO               TX   STORM CHASER

            SIGHTED FROM I35 AND 117 LOOKING SW BY SPOTTER AND
            POLICE

&&

EVENT NUMBER 00138

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:21 PM CDTTornado WarningEWXBurnet, Llano24 min
May 14, 7:28 PM CDTSevere Thunderstorm WarningEWXDimmit, Frio, Zavala62 min
May 14, 7:33 PM CDTSevere Thunderstorm WarningEWXFrio27 min
May 14, 7:47 PM CDTTornado WarningEWXBlanco, Burnet, Llano, Travis, Williamson43 min
May 14, 8:16 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson59 min
May 14, 8:29 PM CDTTornado WarningEWXBurnet, Llano, Travis, Williamson46 min
May 14, 8:48 PM CDTAreal Flood AdvisoryEWXTravis, Williamson117 min
May 14, 9:02 PM CDTTornado WarningEWXTravis, Williamson43 min
May 14, 9:10 PM CDTSevere Thunderstorm WarningEWXWilliamson50 min
May 14, 9:13 PM CDTSevere Thunderstorm WarningEWXLlano62 min
May 14, 9:27 PM CDTAreal Flood AdvisoryEWXBurnet, Llano2 hr
May 14, 9:42 PM CDTTornado WarningEWXBastrop, Lee, Travis, Williamson48 min
May 14, 9:50 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano, Travis, Williamson40 min
May 14, 10:00 PM CDTSevere Thunderstorm WarningEWXEdwards, Kerr, Real60 min
May 14, 10:31 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson44 min
May 14, 10:52 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Gillespie, Kendall, Kerr53 min
May 14, 11:12 PM CDTSevere Thunderstorm WarningEWXLee18 min
May 14, 11:58 PM CDTSevere Thunderstorm WarningEWXBastrop, Blanco, Burnet, Hays, Travis, Williamson47 min
May 15, 12:24 AM CDTSevere Thunderstorm WarningEWXMaverick36 min
May 15, 12:36 AM CDTAreal Flood AdvisoryEWXTravis, Williamson114 min
May 15, 12:39 AM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson36 min
May 15, 1:16 AM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee, Travis34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.